If you or a loved one use heroin, you may have noticed that over time you take more of the drug than when you first started. Often, this is because it takes more heroin to get high than when you began. The reason for this is called tolerance, and it is based on the biology of the brain. Tolerance to heroin is a major factor in overdose, especially when trying to quit the drug or when taking other substances. Therefore, understanding how tolerance works is important.
Causes of Heroin Tolerance
Heroin tolerance is a natural phenomenon. It occurs when the initial doses that caused a high no longer have this effect, and you need to increase the heroin dose to get the same kind of high. Tolerance takes place at a cellular level in the brain and means that your brain is adapting to the drug.
The parts of the brain involved in heroin tolerance are different from the parts of the brain involved in heroin dependence. The brain’s reward pathway is involved in dependence, withdrawal, and cravings. Tolerance, however, is controlled by cells in the thalamus, the brain’s relay center, and the spinal cord.
When an opioid like heroin gets into the brain, it binds to mµ opioid receptors on a cell’s surface. In turn, the cell starts a chemical cascade that ends up with you feeling high. One of the first steps in the chemical cascade is stopping an enzyme called adenylate cyclase. Under normal circumstances, this enzyme controls some cell activities.
However, when heroin binds to the cell and stops the enzyme, it can no longer do its job. If you use heroin repeatedly, the enzyme adapts so that heroin is not as effective at stopping it. As a result, you do not get a high from the same dose of heroin you used before. To stop the enzyme and get the same high, you need a larger dose of heroin to stop its function.
When someone becomes tolerant to heroin, there are several ways they can keep getting high. One way is to increase the dose of heroin that they are taking. A second way is to potentiate the heroin with another drug. Potentiation refers to mixing a drug with another substance to increase your high. When you potentiate heroin, you take heroin with other substances to increase heroin’s effects. Many substances interact with heroin in this way, leading to increased overdose risk. Some common ones include:
- Central nervous system depressants
- Anticholinergic drugs like antihistamines
- Muscle relaxants
- Sleeping pills
- Gabapentin or pregabalin
- Stimulants like amphetamines or cocaine
- Blood pressure drugs like clonidine and verapamil
- Kava Kava
- Monoamine oxidase inhibitors, or MAOIs, like selegiline
- Erectile dysfunction drugs
Although any of the potentiators can lead to overdose, central nervous system depressants are among the most dangerous substances to use with heroin. The FDA released a safety warning about the risk of opioids like heroin with other drugs that slow down the central nervous system. When these agents are used with heroin, the risk of overdose and death is increased, mainly because of slowed breathing.
A heroin overdose can be fatal and is a medical emergency. If you suspect someone has overdosed, you should call 911 and give naloxone or Narcan if it is available. The three major signs of a heroin overdose are:
- Pinpoint pupils
- Loss of consciousness
- Slowed breathing
How to Prevent Heroin Tolerance
Heroin tolerance is your body’s natural response to heroin and allows your body to continue to function despite heroin use. The concept of heroin tolerance is similar to how guitar players’ fingers adapt by developing calluses, or how weightlifters’ muscles adapt to lifting the same weight repeatedly. The only way to prevent heroin tolerance is by not using heroin. Although some companies claim to have products that can help prevent heroin tolerance, these are not backed up by science.
Heroin tolerance can develop quickly, and likewise can be quickly reversed if you stop taking the drug. This can have deadly consequences if you quit heroin and then have a lapse and use the drug again. Because you no longer have the tolerance you once did to the drug, you are at high risk for overdose. Doctors think this is a major cause of heroin-related deaths in people who have quit the drug then start using it again.
Getting Help with Heroin Addiction
If you or a loved one use heroin and are worried about your tolerance to the drug, help is here. Our experts can help you not only detox off heroin in a safe environment, but also provide therapy and other treatment options. Don’t wait to get help. Contact The Recovery Village Ridgefield today.
National Institute on Drug Abuse. “The Neurobiology of Drug Addiction: Definition of Tolerance.” January 2007. Accessed September 28, 2019.
National Institute on Drug Abuse. “The Neurobiology of Drug Addiction: Brain Regions Mediating the Development of Morphine Tolerance.” January 2007. Accessed September 28, 2019.
U.S. Food and Drug Administration. “Warning Letter: TaperAid.” January 11, 2018. Accessed September 28, 2019.
U.S. Food and Drug Administration. “FDA Drug Safety Communication: FDA Warns about Serious Risks and Death when Combining Opioid Pain or Cough Medicines with Benzodiazepines; Requires its Strongest Warning.” Updated September 20, 2017. Accessed September 28, 2019.
World Health Organization. “Information Sheet on Opioid Overdose.” August 2018. Accessed September 28, 2019.
Strang, John; et al. “Loss of Tolerance and Overdose Mortality after Inpatient Opiate Detoxification: Follow up Study.” BMJ, May 3, 2003. Accessed September 28, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.